Florida, 2014

Damaging Wind and Lightning Strike in Florida, September 3, 2014

September 3, 2014 · NWS TBW · 2 events in 2 counties and zones

Easterly flow allowed for a sea breeze collision along the western half of the Florida peninsula, producing a line of thunderstorms during the afternoon and early evening hours. One of these storms produced a damaging downburst wind gust in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow allowed for a sea breeze collision along the western half of the Florida peninsula, producing a line of thunderstorms during the afternoon and early evening hours. One of these storms produced a damaging downburst wind gust in Lee County. A lightning strike from another storm struck a house in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 3, 9:39 AM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Sep 3, 9:39 AM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1039 AM EDT WED SEP 3 2014

.UPDATE...
12Z KTBW SOUNDING SAMPLED A SLIGHTLY DRIER AIRMASS COMPARED TO YESTERDAY
MORNING. THE PWAT VALUE OF 1.61 IS SLIGHTLY BELOW CLIMATOLOGICAL NORMS
BUT NOT ENOUGH TO HAMPER ANY SHOWER/STORM POTENTIAL LATER TODAY. IN
FACT...PWAT VALUES ARE FORECAST TO PUSH BACK UP CLOSE TO 2 INCHES LATER
THIS AFTERNOON AND EVENING. AS FAR AS THE FORECAST GOES...GLOBAL AND
LOCAL HI-RES GUIDANCE SUGGEST SIMILAR WEATHER TO WHAT WE HAVE SEEN OVER
THE LAST FEW DAYS. THE PREDOMINATE EASTERLY FLOW WILL ALLOW THE EAST
COAST SEABREEZE TO PUSH INTO THE I-75 CORRIDOR BY LATE AFTERNOON WHERE
IT WILL BE MET BY THE GULF COAST SEABREEZE. SOME STORMS COULD BE STRONG
WITH GUSTY WINDS AND LOCALLY HEAVY RAIN. EXPECTING TSTM ACTIVITY TO
PUSH WESTWARD TOWARD THE GULF WATERS LATER DURING THE EVENING
HOURS BEFORE EXITING INTO THE GULF TONIGHT.

MADE A FEW MINOR CHANCES TO POP FORECAST FOR THE REMAINDER OF THE MORNING.
OTHERWISE...NO MAJOR CHANGES MADE AT THIS TIME.

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE REST OF THIS MORNING. WINDS EXPECTED
OUT OF THE EAST TODAY UNTIL THE SEABREEZE WILL SHIFT WINDS MORE TO
THE WEST OR NORTHWEST. WILL MAINTAIN VCTS IN THE FORECAST AS TSTM
DEVELOPMENT APPEARS LIKELY THIS AFTERNOON AND EVENING. AS
ALWAYS...LOCALIZED REDUCTIONS TO MVFR/IFR WILL BE POSSIBLE WITH
TSTMS.

&&

.MARINE...
SURFACE RIDGING REMAINS CENTERED JUST NORTH OF THE AREA HELPING TO
MAINTAIN A PERSISTENT EASTERLY FLOW. SEA BREEZE CIRCULATION ON THE
WEST COAST WILL BEGIN TO DEVELOP AFTER NOON WITH STORMS DEVELOPING
NEAR THE COASTLINE AND PUSHING SLIGHTLY INLAND AGAIN TODAY. EXPECT
SOME THUNDERSTORM ACTIVITY TO SHIFT BACK TO NEAR SHORE WATERS LATER
THIS EVENING. SEAS ARE CURRENTLY A HALF A FOOT TO JUST OVER A FOOT
OFF SHORE AND WILL REMAIN IN THAT RANGE THROUGH TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  91  76  91  76 /  50  40  50  50
FMY  91  74  91  75 /  60  40  60  40
GIF  92  74  91  74 /  50  10  50  30
SRQ  90  75  91  75 /  40  40  50  40
BKV  92  71  92  72 /  50  30  50  40
SPG  91  79  91  78 /  50  40  50  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION/FIRE WEATHER...11/MCKAUGHAN
MARINE...20/BARRON
DECISION SUPPORT...09/RUDE
Hazardous weather outlook, Sep 3, 3:38 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
438 AM EDT WED SEP 3 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-041000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
438 AM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JELSEMA

In the hours before

Special weather statement, Sep 3, 2:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
349 PM EDT WED SEP 3 2014

FLZ165-265-032030-
INLAND LEE-COASTAL LEE-
349 PM EDT WED SEP 3 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...

AT 349 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR FORT MYERS VILLAS...OR NEAR FORT MYERS...
MOVING WEST AT 5 MPH...WILL AFFECT GATEWAY...SOUTHWEST FLORIDA
AIRPORT...ESTERO AND FORT MYERS...UNTIL 430 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 139.

FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM. GUSTY WINDS 35 TO
45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO
INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY
AWAY FROM TALL OBJECTS.

&&

LAT...LON 2646 8198 2647 8198 2647 8202 2645 8201
      2644 8204 2648 8203 2652 8205 2666 8207
      2666 8174 2648 8172 2643 8194
TIME...MOT...LOC 1949Z 083DEG 6KT 2656 8183
Special weather statement, Sep 3, 3:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
427 PM EDT WED SEP 3 2014

FLZ165-265-032115-
INLAND LEE-COASTAL LEE-
427 PM EDT WED SEP 3 2014

...STRONG THUNDERSTORMS WILL AFFECT WESTERN LEE COUNTY...

AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR PUNTA RASSA...OR NEAR CAPE CORAL...MOVING
WEST AT 10 MPH...WILL AFFECT CAPE CORAL...FORT MYERS BEACH...SANIBEL
AND CAPTIVA...UNTIL 515 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2647 8219 2657 8222 2661 8222 2659 8219
      2651 8217 2648 8212 2650 8214 2652 8212
      2661 8215 2660 8184 2645 8185 2643 8193
      2647 8198 2647 8202 2645 8201 2641 8208
TIME...MOT...LOC 2027Z 077DEG 8KT 2650 8202

The radar

The Tampa radar (KTBW), 132 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lee

When
September 3, 3:30 PM EST
Where
Lee County, 4.88 mi N of Punta Rassa
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.580, -81.990

A broadcast media outlet relayed a report of wind damage to a pool cage and fence in Cape Coral. Time was estimated from radar.

Lightning, Pinellas

When
September 3, 7:58 PM EST
Where
Pinellas County, 0.49 mi E of Kenneth City
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.809, -82.702

Pinellas County Emergency Management reported a lightning strike to a house in Saint Petersburg. Additionally, a tree was also reported to have fallen onto the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532230, 532235.